Thunderstorm Wind, Barton
- When
- August 29, 8:01 PM CST
- Where
- Barton County, 5 mi NW of Galatia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.683, -99.033
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 29, 5:58 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 658 PM CDT SUN AUG 29 2004 .DISCUSSION... 658 PM CDT SUN AUG 29 2004 UPDATED FCST TO INCL POPS IN FAR NW SXNS. COMBO OF DECENT MIDLVL LAPSE RATES AND MIDLVL MSTR HAS RESULTED IN STG-SVR TSTMS JUST NW OF FCST AREA. FAVORABLE MIDLVL WND SHR HAS RESULTED IN FAVORABLE HAIL ENVIRONMENT. BIG QUESTION IS EWD EXTENT OF MSTR/MSTR ADVCTN AND RESULTANT SVR THREAT. NOT SURE HOW WELL MODELS ARE RESOLVING THIS. ANTICIPATE SOME DECRS IN COVERAGE/INTENSITY AFT SS, BUT UPR DIFFLUENCE AND MIDLVL MSTR ADVCTN WL CONT, SO WOULD NOT BE SURPRISED TO SEE WDLY SCT STUFF LIMPING ALONG FOR MUCH OF THE NGT. UPDATED GRIDS/FCSTS ALREADY OUT. -HOWERTON .PREVIOUS DISCUSSION... 322 PM CDT SUN AUG 29 2004 A NICE WEEK IS AHEAD TO CLOSE OUT AUGUST TONIGHT AND MONDAY: THIS AFTERNOON A SURFACE HIGH PRESSURE RIDGE RAN FROM NORTHERN MISSOURI SOUTHWESTWARD THROUGH EASTERN KANSAS AND INTO SOUTHWEST OKLAHOMA. TO THE WEST, A BOUNDARY EXTENDED FROM EXTREME SOUTHEAST COLORADO NORTHWARD THROUGH NORTHWEST KANSAS. MOSTLY SUNNY SKIES, MILD TEMPERATURES, AND DEWPOINTS IN THE 50S TO AROUND 60 WERE COMMON. LATE THIS AFTERNOON COULD SEE SOME CONVECTION DEVELOP ON THE SURFACE BOUNDARY TO OUR WEST. WITH UPPER LEVEL FLOW WEAK, DO NOT ANTICIPATE ANY OF THAT ACTIVITY TO MAKE ITS WAY INTO OUR AREA. WILL KEEP IT DRY WITH LOW TEMPERATURES IN THE 55-60 DEGREE RANGE. ANOTHER NICE DAY MONDAY WITH HIGH PRESSURE DOMINATING AT THE SURFACE. CURRENT FORECAST LOOKS TO BE ON TRACK WITH HIGH TEMPERATURES A FEW DEGREES WARMER THAN TODAY, BUT STILL QUITE SEASONABLE, AS THE H5 RIDGE MOVES A LITTLE EASTWARD AND OVER OUR AREA. TUESDAY - THURSDAY: NO REAL BIG CHANGES HERE. MODELS CONTINUE TO SHOW RIDGING FROM THE SOUTHWEST U.S. INTO THE NORTHERN HIGH PLAINS. AT THE SURFACE, THE NORTHERN PORTION OF THE HIGH PRESSURE RIDGE MOVES EASTWARD INTO THE NORTHEAST U.S. BY THURSDAY WITH THE SOUTHERN END HANGING BACK INTO THE SOUTHERN PLAINS. THIS KEEPS THE GULF SHUT OFF. MODELS SHOW AN IMPULSE COMING OUT OF THE SOUTHERN ROCKIES AND DEVELOPING SOME PRECIPITATION IN WESTERN KANSAS, THEN MOVE IT INTO THE CENTRAL PART OF THE STATE TUESDAY NIGHT INTO WEDNESDAY MORNING. DUE TO THE LACK OF SURFACE MOISTURE WILL KEEP THE FORECAST DRY. FRIDAY - SUNDAY: AN H5 TROF IS EXPECTED TO MAKE ITS WAY INTO THE INTERMOUNTAIN WEST BY FRIDAY. ASSOCIATED WITH THIS WILL BE A SURFACE FRONT THAT MOVES INTO THE CENTRAL PLAINS ON FRIDAY. THE SURFACE BOUNDARY IS FORECAST TO MOVE THROUGH OUR FORECAST AREA FRIDAY NIGHT AND INTO SATURDAY. MAIN ENERGY WITH THIS SYSTEM SHOULD STAY TO OUR NORTH. WOULD NOT BE SURPRISED IF SOME CONVECTION WORKED DOWN THIS BOUNDARY INTO OUR AREA, BUT AT THIS POINT IN TIME AM NOT CONFIDENT ENOUGH TO INITIATE ANY POPS, SO WILL BE LEAVING IT DRY. SHOULD BE A COUPLE OF DEGREES COOLER FOR THE WEEKEND AS THE TROF MOVES ACROSS THE NORTHERN AND CENTRAL PLAINS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 88 61 90 / 10 10 0 0 HUTCHINSON 59 89 62 90 / 10 10 0 0 NEWTON 59 88 61 89 / 10 10 0 0 ELDORADO 59 88 61 89 / 10 10 0 0 WINFIELD-KWLD 59 88 61 90 / 10 10 0 0 RUSSELL 60 88 63 90 / 10 10 0 5 GREAT BEND 60 89 63 90 / 10 10 0 5 SALINA 61 88 63 89 / 10 10 0 0 MCPHERSON 59 88 61 89 / 10 10 0 0 COFFEYVILLE 57 87 60 88 / 10 5 0 0 CHANUTE 57 87 60 88 / 10 5 0 0 IOLA 57 86 60 88 / 10 5 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 20/ELDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 502 PM CDT SUN AUG 29 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 502 PM CDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL KANSAS THIS EVENING THROUGH TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS AND VERY SMALL HAIL. THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON OVER CENTRAL KANSAS AND WERE DRIFTING SLOWLY EAST. THE EASTWARD EXTENT OF THE COVERAGE WAS INHIBITED BY WARM AIR IN THE MID LAYERS. MOISTURE JUST OFF OF THE SURFACE WILL QUICKLY RETURN TO CENTRAL KANSAS TONIGHT, WHICH COMBINED WITH SOME ELEVATED INSTABILITY MAY RESULT IN SOME ISOLATED TO SCATTERED STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WEAK UPPER LEVEL TROF WILL HELP TRIGGER AN ISOLATED SHOWER OR THUNDERSTORM ACROSS CENTRAL AND SOUTHEAST KANSAS WEDNESDAY NIGHT AND THURSDAY. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM ELDER
The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418744, 5418745.